Arizona, 2023Flash Flooding and Dust Storm in Arizona, August 31, 2023
August 31, 2023 · NWS PSR · 40 events in 4 counties and zones
The overall pattern featured an upper-level low pressure situated along the west coast and the subtropical high pressure centered over New Mexico. This overall pattern configuration resulted in southerly flow across Arizona, which helped transport moisture into the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The overall pattern featured an upper-level low pressure situated along the west coast and the subtropical high pressure centered over New Mexico. This overall pattern configuration resulted in southerly flow across Arizona, which helped transport moisture into the region. Thus, the environment became conducive for thunderstorm activity as PWATs rose to 1.3-1.5 and MLCAPE values ranged between 1000-2000 J/kg across most of central and southern AZ. DCAPE values were very high, on the order of 2000 J/kg, which resulted in a very favorable setup for strong to severe winds. Thunderstorms first developed over southeast Arizona and then, with the southerly flow, were steered into south-central AZ. There were widespread reports of dense blowing dust with visibilities reduced to 1/4 mile or less as well as wind damage as winds were in excess of 60 mph. In addition, a training thunderstorm over northern Maricopa County, in the Anthem area, resulted in 2-4 of rain according to doppler radar estimates and led to significant flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 31, 5:21 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 5:21 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
521 PM MST Thu Aug 31 2023
.UPDATE...Updated 00z Aviation Discussion.
&&
.SYNOPSIS...
Rain chances will be increasing today with some strong to severe
thunderstorms possible across south-central Arizona later this
evening. Isolated to scattered showers and thunderstorms are
likely to persist mainly across south-central Arizona tonight into
Friday morning before more widespread showers and thunderstorms
are expected Friday afternoon and evening. Heavy rainfall with
localized flash flooding will be the primary threat on Friday, but
localized strong winds will still be a concern. A Flood Watch has
been issued for much of the area from this evening through Friday
evening. Near to below normal temperatures are expected starting
Friday with drier conditions settling in by Sunday.
&&
.DISCUSSION...
Now that the heat is abating as the strong high pressure system is
starting to shift east of the region, forecast attention has
turned toward increasing storm chances by later today. Boundary
layer moisture has been on the increase since yesterday and will
continue through Friday afternoon as deep southerly flow sets up
across the region. PWATs have already risen to near 1.7" across
southwest Arizona with guidance indicating PWATs increasing to
1.5-1.7" across all of the southern Arizona deserts this evening,
but DCAPEs remaining very high at 1500-1800 J/kg. Forecast MUCAPE
of 1000-1500 J/kg for late this afternoon and evening across the
lower deserts will support strong to possibly severe storms where
minimal CIN is expected centered over Pima into Maricopa
counties. Morning and early afternoon runs of the HRRR has been
consistently depicting a cluster of storms developing across Pima
County late this afternoon with a light southeasterly steering
flow pushing the storms through the Phoenix area during the latter
half of the evening. It seems very plausible this cluster of
storms will produce strong to possibly localized severe winds,
areas of blowing dust, and localized heavy rainfall. SPC also has
this area in a marginal risk of severe thunderstorms.
As moisture continues to increase into tonight and then on Friday,
PWATs are expected to increase to 1.7-1.9" across the majority of
the lower deserts. This will create an increasing threat for heavy
rainfall and flash flooding, possibly as early as this evening
across south-central Arizona if the cluster of storms is quite
robust. Broad scale ascent will also be increasing starting
tonight in response to a deep upper level trough digging southward
through the Pacific Northwest into California and the Great Basin.
There is also another weak shortwave trough currently over Baja
which is forecast to move northward through Arizona on Friday
which will bring PV energy for further enhancement of ascent over
our area Friday afternoon/evening. Given the more than adequate
moisture levels, good instability, and upper level support
portions of the area on Friday are likely to see strong
thunderstorms producing heavy rainfall. The 12Z HREF shows a
corridor of persistent QPF starting this evening and lasting
through Friday morning focused over Maricopa County. With expected
better instability by Friday afternoon, scattered to numerous
thunderstorms are likely to develop across the area with the HREF
focusing on an swath from Tucson through Phoenix into the Lower
Colorado River Valley. A Flood Watch has been issued starting this
evening across south-central and much of southwest Arizona before
expanding into portions of Gila County for Friday afternoon and
evening.
Aside from the rain chances, temperatures will top out around 105-
110 degrees today across the lower deserts before quickly dropping
off for Friday. For Friday, the NBM has high temperatures struggling
to climb into the triple digits with highs expected to stay in the
90s across the Valley. Overall confidence in temperatures will be
more uncertain Friday due to factors such as cloud cover and rain
with this uncertainty reflected in the greater spread in the
interquartile range of the NBM.
Chances for showers and thunderstorms will linger around for
Saturday before much drier air is ushered into the region as the low
pressure system along the West Coast shifts eastward during the
latter part of the weekend into early next week. This will lead to
rain chances falling to near 0% for the start of next week.
Temperatures then looking to gradually trend back upward next week
as ensembles favor ridging building back in with heights climbing
above 590 dm by the middle part of next week.
&&
.AVIATION...Updated at 0020Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorm activity remains well south of the metro area late
this afternoon, thus the timing on outflow/thunderstorm potential
remains generally 03-07z range from south to north going through
this evening and into the early overnight hours. A weak outflow
out of the easterly direction may precede the strong southerly
outflow, but confidence was too low to include any change groups
with that potential. With the main outflow out of the southerly
direction, strong winds of 30 kts or greater is likely (at least
70%) and reduced visibilities in blowing dust will be the expected
outcomes. TS conditions remains around a 40-50% potential in the
04-07z time range will follow the expected outflow traversing
through the metro with CB's around 10 kft. VCSH conditions will
prevail into early tomorrow morning, with VCTS or TS conditions
not out of the question during this period. Winds will eventually
become generally southeasterly by tomorrow morning before gusty
southerly cross winds developing in the late morning to early
afternoon hours. VCTS conditions will once again be developing by
early to mid afternoon and last into the early evening hours
tomorrow.
Southeast California/Southwest Arizona including KIPL and KBLH:
Storms off the Baja Peninsula remain well south to warrant any
VCSH/VCTS concerns at IPL this evening. Generally southerly flow
will persist across the region. At BLH, winds will remain strong
with gusts in the 20-25 kt range through the overnight period.
VCSH/VCTS conditions anticipated to develop at both terminals late
tomorrow morning with CB's around 10 kft, with higher chances at
BLH around 30-40%. Stronger winds gusting in excess of 30 kts
expected at BLH during this period.
&&
.FIRE WEATHER...
Increasing moisture will translate to cooler temperatures and
quite good chances for rain through Friday. The best chances for
thunderstorms today will be across south-central Arizona with
strong winds a good possibility along with localized heavy
rainfall. Chances for wetting rains will further increase for
Friday with greater chances for seeing flash flooding, primarily
across central Arizona. Outside of thunderstorm winds, breezy
southerly winds are expected through Friday, particularly across
southeast California and southwest Arizona. Min RHs today will be
around 20-30% before increasing into the 35-45% range Friday.
Rain chances linger around Saturday before much drier air is
ushered in, eliminating rain chances by the start of next week.
Min RHs are expected to fall to around 15-25% by early next week.
Below normal temperatures will gradually trend upward again next
week as ridging is expected to build back into the region.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Friday evening for AZZ530-531-533-534-
536>544-546-548>551-553>555-559.
Blowing Dust Advisory until 11 PM MST this evening for AZZ539-
550-551-553>555-559.
Flood Watch from Friday afternoon through Friday evening for
AZZ545-547-552-556>558-561-562.
CA...Flood Watch through Friday evening for CAZ569.
&&
DISCUSSION...Smith/Kuhlman
AVIATION...Young
FIRE WEATHER...Smith/KuhlmanIn the hours before
Special weather statement, Aug 31, 3:21 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
321 PM MST Thu Aug 31 2023
AZZ563-312300-
Southeast Gila County AZ-
321 PM MST Thu Aug 31 2023
...A strong thunderstorm will impact portions of Gila County through
400 PM MST...
At 320 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cedar Creek, or 32 miles southwest of Show Low,
moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 295 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 11043 3383 11051 3383 11033 3380 11030
3379 11030
TIME...MOT...LOC 2220Z 151DEG 11KT 3384 11034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HirschSpecial weather statement, Aug 31, 4:36 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST Thu Aug 31 2023
AZZ563-010015-
Southeast Gila County AZ-
436 PM MST Thu Aug 31 2023
...A strong thunderstorm will impact portions of Gila County through
515 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Globe, moving north at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 262 and 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3354 11057 3350 11077 3365 11089 3368 11084
3366 11078 3379 11068 3385 11056
TIME...MOT...LOC 2336Z 165DEG 5KT 3360 11070
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HirschSpecial weather statement, Aug 31, 5:43 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM MST Thu Aug 31 2023
AZZ560-563-010130-
Southeast Gila County AZ-San Carlos AZ-
543 PM MST Thu Aug 31 2023
...A strong thunderstorm will impact portions of Gila County through
630 PM MST...
At 542 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hilltop, or 14 miles northeast of Globe. This
storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hilltop.
This includes US Highway 60 between mile markers 265 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3349 11039 3341 11044 3340 11063 3349 11069
3361 11069 3369 11063 3369 11049 3362 11041
TIME...MOT...LOC 0042Z 155DEG 3KT 3354 11058
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HirschEvent by event
29 thunderstorm wind, 6 flash flood, 3 dust storm, 2 lightning. Local standard time, as filed.
Dust Storm, Northwest Pinal County
- When
- August 31, 7:42 PM MST to 8:02 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Visibility of approximately a quarter mile reported along the area of West Val Vista Road and Interstate 10 in Casa Grande from dense blowing dust due to thunderstorm outflow winds. No accidents or injuries were reported.
Thunderstorm Wind, Pinal
- When
- August 31, 7:50 PM MST
- Where
- Pinal County, 2.66 mi WNW of Casa Grande
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.900, -111.790
A 58 mph wind gust was measured at a mesonet station located just northwest of Casa Grande.
Dust Storm, Northwest Pinal County
- When
- August 31, 8:02 PM MST to 8:22 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Visibility less than 1/4 mile reported along Bowlin Road in Maricopa from dense blowing dust due to thunderstorm outflow winds. No accidents or injuries were reported.
Thunderstorm Wind, Pinal
- When
- August 31, 8:02 PM MST
- Where
- Pinal County, 3.7 mi SE of Arizona City
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.746, -111.670
A 74 mph wind gust was measured along the area of Sunland Gin Road and Kramer Lane in Arizona City.
Thunderstorm Wind, Pinal
- When
- August 31, 8:10 PM MST
- Where
- Pinal County, 0.79 mi NE of Bon
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.988, -111.920
A wind gust of 64 mph was measured at the Ak-Chin Regional Airport.
Thunderstorm Wind, Pinal
- When
- August 31, 8:15 PM MST
- Where
- Pinal County, 3.08 mi NW of Lirim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.056, -112.011
Photos showing several large uprooted trees in the city of Maricopa. Wind gusts were estimated of up to 60 mph. No injuries were reported.
Thunderstorm Wind, Pinal
- When
- August 31, 8:19 PM MST
- Where
- Pinal County, 8.56 mi WNW of Lirim
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.080, -112.110
A 60 mph wind gust was measured at a mesonet station located along State Route 230 just west of Maricopa.
Flash Flood, Pinal
- When
- August 31, 8:30 PM MST to 10:30 PM MST
- Where
- Pinal County, 3.74 mi N of Stanfield to 3.53 mi SSW of Bon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.924, -111.965
Barnes Road from Stanfield Road to Murphy Road closed due to Green Wash running. No damages or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 8:34 PM MST
- Where
- Maricopa County, 1.87 mi S of (Phx)sky Harbor Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.403, -112.025
Downed powerlines were reported along the area of South 20th street to South 32nd Street and East Elwood street to East Roeser Road in Phoenix. Wind gusts were estimated to be up to 65 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 8:45 PM MST
- Where
- Maricopa County, 2.34 mi SSW of Paradise Vly
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.537, -111.990
A 59 mph wind gust was measured at a mesonet station located in the area of North Highland Drive and East Lamar Road in Paradise Valley.
Thunderstorm Wind, Maricopa
- When
- August 31, 8:48 PM MST
- Where
- Maricopa County, 2.43 mi SSE of Phoenix
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.446, -112.060
A couple of mesquite trees, estimated at 8-10 diameter, were blown over in the area of E Jefferson Street between 10th and 11th street in downtown Phoenix. Wind gusts were estimated to be up to 65 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 8:48 PM MST
- Where
- Maricopa County, 2.68 mi SW of (Phx)sky Harbor Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.398, -112.047
A 65 mph wind gust was measured from a mesonet station located along the area of South 16th street and East Roeser Road in Phoenix.
Dust Storm, Central Phoenix
- When
- August 31, 8:54 PM MST
- Where
- Central Phoenix forecast zone
- Reported by
- ASOS
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
A quarter mile visibility was reported at Phoenix Sky Harbor Airport from dense blowing dust due to thunderstorm outflow winds. No accidents or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 8:54 PM MST
- Where
- Maricopa County, 1.39 mi E of (Phx)sky Harbor Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.431, -111.996
A 73 mph wind gust was measured at Phoenix Sky Harbor Airport.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:00 PM MST
- Where
- Maricopa County, 2.12 mi SE of Kendall
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.426, -111.957
Downed powerlines were reported along the area of South Priest Drive to South Hardy Drive and West 1st Street to West University Drive in Tempe. Wind gusts were estimated to be up to 65 mph. No injuries were reported.
Lightning, Maricopa
- When
- August 31, 9:00 PM MST
- Where
- Maricopa County, 5.88 mi WSW of Guadalupe
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 33.334, -112.062
A lightning strike sparked a fire half an acre in size along the TV towers in South Mountain in Phoenix. Firefighters were able to extinguish fire successfully with structural damage reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:00 PM MST
- Where
- Maricopa County, 0.89 mi W of Kendall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.451, -111.995
A palm tree fell and landed on top of a car in the area of South 40th street and East Van Buren Street. Wind gusts were estimated of up to 70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:00 PM MST
- Where
- Maricopa County, 2.33 mi ENE of Laveen
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.385, -112.134
A large uprooted tree in the area of South 35th Avenue and West Vineyard Road in Phoenix. Wind gusts were estimated of up to 65 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:00 PM MST
- Where
- Maricopa County, 1.97 mi SSE of Sunnyslope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.552, -112.073
Large uprooted tree in the area of North Central Avenue and East Northern Avenue in Phoenix. Wind gusts were estimated of up to 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:05 PM MST
- Where
- Maricopa County, 1.13 mi E of Gomez Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.421, -112.150
A 59 mph wind gust was measured at a mesonet station located along the area of South 43rd Avenue and West Lower Buckeye Road in Phoenix.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:09 PM MST
- Where
- Maricopa County, 0.71 mi SSE of Glendale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.520, -112.177
Downed powerlines were reported along the area of North 59th Avenue to North 51st Avenue and West Bethany Home Road to West Missouri Avenue in Glendale. Wind gusts were estimated to be at approximately 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:09 PM MST
- Where
- Maricopa County, 3.14 mi ENE of Phoenix Farm Aero Ar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.447, -112.120
Downed powerlines were reported along the area of McKinley St to Pima St and 31st Ave to 23rd Ave in Phoenix. Wind gusts were estimated to be up to 65 mph. No injuries were reported.
Lightning, Maricopa
- When
- August 31, 9:10 PM MST
- Where
- Maricopa County, 3.43 mi E of Paradise Vly
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 33.563, -111.921
A palm tree caught on fire due to a lightning strike in the area of North Timberland Drive located in the Gainey Ranch area of Scottsdale. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:15 PM MST
- Where
- Maricopa County, 3.86 mi S of Cashion
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.375, -112.310
A 65 mph wind gust was measured at a mesonet station located at the Phoenix International Raceway in Avondale.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:15 PM MST
- Where
- Maricopa County, 1.73 mi ESE of West End
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.495, -112.221
Massive 2-4 foot diameter tree fell across a few cars in the area of North 75th Avenue and West Indian School Road in Glendale. Wind gusts were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:15 PM MST
- Where
- Maricopa County, 2.32 mi WSW of West End
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.483, -112.285
Photos of large tree branches blocking road in the Glenarm Farms Neighborhood in Avondale. Wind gusts were estimated of up to 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:16 PM MST
- Where
- Maricopa County, 0.86 mi N of Goodyear
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.442, -112.352
Downed powerlines were reported along the area of Auto Drive to Western Avenue and Litchfield Road to 5th Street in Goodyear. Wind gusts were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:25 PM MST
- Where
- Maricopa County, 2.42 mi ESE of West End
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.490, -112.210
A 58 mph wind gust was measured at a mesonet station located along West Britton Avenue in Glendale.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:25 PM MST
- Where
- Maricopa County, 1.34 mi WNW of Tolleson
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.460, -112.290
A 58 mph wind gust was measured at a mesonet station located in the area of North 107th Avenue just south of Interstate 10.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:30 PM MST
- Where
- Maricopa County, 1.15 mi NNW of Cashion
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.446, -112.306
A 58 mph wind gust was measured at a mesonet station located in the area of South Avondale Boulevard and West Coldwater Springs Boulevard in Avondale.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:30 PM MST
- Where
- Maricopa County, 1.68 mi SE of Youngtown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.562, -112.281
A damaged mobile home awning laid on the road of North 103 Avenue between West Olive Avenue and West Northern Avenue in Glendale. Timing estimated from radar. Wind gusts were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:35 PM MST
- Where
- Maricopa County, 3.75 mi S of New River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.866, -112.123
A large downed 20 year old Mesquite Tree was reported at North Crooked Stick Road in Anthem. The downed tree was blocking the road and sitting on a car. Wind gusts were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:42 PM MST
- Where
- Maricopa County, 3.56 mi NE of Valencia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.423, -112.545
Downed powerlines were reported along the area of Yuma Road to Broadway Road and 231st Avenue to Airport Road in Buckeye. Wind gusts were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:53 PM MST
- Where
- Maricopa County, 0.48 mi NNW of Phoenix Deer Vly Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.686, -112.083
A 62 mph wind gust was measured at Phoenix Deer Valley Airport.
Thunderstorm Wind, Maricopa
- When
- August 31, 9:55 PM MST
- Where
- Maricopa County, 0.45 mi NNE of (Luf)luke Afb
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.536, -112.376
A 58 mph wind gust was measured at Luke Air Force Base.
Flash Flood, Maricopa
- When
- August 31, 10:21 PM MST to 11:59 PM MST
- Where
- Maricopa County, 4.81 mi SE of New River to 5.03 mi SE of New River
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.867, -112.075
A Maricopa County Flood Control District Gauge along Skunk Tank Wash near the intersection of Desert Hills Drive and North 7th Avenue reported flows rising to above alarm stage, which is 4.2 feet, at 22:21 MST. The flow peaked at 7.09 feet (674 cfs), which is above the flood stage of 7.00 feet, at 22:49 MST. The flow fell below alarm stage at 23:43 MST. The elevated water flow caused the closure of Desert Hills Drive between 19th and 15th Avenues due to flooding. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- August 31, 10:30 PM MST to 11:59 PM MST
- Where
- Maricopa County, 4.01 mi SSE of New River to 4.45 mi SSE of New River
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.863, -112.115
Video uploaded by the Daisy Mountain Fire Department Station 142 in Anthem showed several inches of flowing water along a street within the station's jurisdiction. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- August 31, 11:00 PM MST to 11:59 PM MST
- Where
- Maricopa County, 6.38 mi S of New River to 6.45 mi S of New River
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.829, -112.147
A water rescue was reported in the intersection of West Joy Ranch Road and North Pioneer Road in Anthem due to flooding. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- August 31, 11:00 PM MST to 11:59 PM MST
- Where
- Maricopa County, 6.83 mi W of Cave Creek to 6.86 mi W of Cave Creek
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.816, -112.068
Water rescue performed on East Cloud Road just east of North 7th Street in Anthem as person was rescued from vehicle due to flooding. The vehicle, a Ford F150, was swept away by the flood waters.
Flash Flood, Maricopa
- When
- August 31, 11:00 PM MST to 11:59 PM MST
- Where
- Maricopa County, 6.35 mi SW of New River to 6.42 mi SW of New River
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.854, -112.207
Water rescue reported along the intersection of North New River Road and North 67th Avenue in Anthem due to flooding. No damages or injuries were reported.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 31, 20232 deaths · 1 event
- Hail and Damaging Winds in Arizona, August 31, 2023$85,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in North Carolina, August 31, 202324 events
- Damaging Wind in California, August 31, 2023$25,000 · 52 kt wind · 1 event
- Drought in Louisiana, August 31, 20237 events
- Damaging Winds and High Wind in Utah, August 31, 2023$1,000 · 56 kt wind · 6 events
- Flash Flooding in Guam, August 31, 2023$1,000 · 2 events
- Drought in Texas, August 31, 20232 events
- Drought in Texas, August 31, 20232 events
- Flash Flooding in North Carolina, August 31, 20232 events
- Damaging Winds in Nevada, August 31, 2023$5,000 · 56 kt wind · 2 events
- Wildfire in Hawaii, August 31, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132145, 1131778, 1131781, 1131782, 1131779, 1132534, 1131791, 1132528, 1132125, 1131792, 1131793, 1131794, 1131796, 1131797, 1132127, 1132527, 1132531, 1132532, 1132536, 1131798, 1132126, 1132130, 1132537, 1131800, 1132530, 1132533, 1132132, 1131804, 1131805, 1131801, 1132526, 1131802, 1132144, 1131803, 1131806, 1131811, 1132117, 1132095, 1132099, 1132525.